MAUDE Adverse Event Report: TERUMO BCT TRIMA ACCEL; TRIMA ACCEL PLATELET, PLASMA, RBC SET

TERUMO BCT TRIMA ACCEL; TRIMA ACCEL PLATELET, PLASMA, RBC SET
Model Number 80406
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/17/2023
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported that during the platelet collection procedure a "return pressure too high" alarm occurred and air bubbles in the patient line were detected.Air was noted through the entire length of the return tubing and the procedure was terminated.All luer connections were tight and the customer noted a small amount of air in the blood diversion pouch but was not inflated with air.It also contained blood.The customer noted no air was being drawn in through the ac line or filter, and there was no clotting in the channel or in the return reservoir.The patient is in stable condition and no medical intervention was required.The collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
Investigation: a review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.A disposable complaint history search was performed for this lot and found no reports for similar issues on this lot.The run data file (rdf) was analyzed for this event.Review of the run data file confirms that the tubing kit was loaded successfully and passed the tubing set test.The access pressure sensor (aps) graph during the tubing set test looked completely normal, as did the ac prime substate.Analysis of the run data file has shown that a positive pressure was measured in the inlet line at the end of ac prime, prior to donor connection.Signals from the aps sensor correspond to opening of the donor line clamp earlier than expected.In this instance, air is pulled into the system.The blood prime of the tubing kit and the first full draw cycle were successful, no alerts or alarms were generated.The low- and high-level sensors display an expected pattern during blood prime and first draw cycle.With the first return, the alert message ¿return pressure too high¿ was generated after 3 seconds.The customer submitted five photographs in lieu of the disposable set to aid investigation.One image shows a bag label and confirms the material and lot numbers (80406, 2210074151), and one image shows the trima device label to confirm the serial number (b)(6).There is one photograph showing the trima display screen and confirms the alarm 'return pressure too high'.This image also shows the top part of the loaded cassette an blood is noted in the reservoir and inlet trap, fluid in the ac line, plasma in the lines and some air bubbles in the plasma bag line.One image shows the cassette loaded on the device and the donor attached.No misassemblies are observed on the set and all pump headers appear to be loaded correctly.Foam is noted in the return reservoir, and air bubbles noted in the ac line from cassette, return line and inlet line.All valves are noted to be in the closed position.The last image shows the needle attached to the donor and confirms the presence of air in the inlet and return lines.The white and blue pinch clamps are in the closed position.The sample bag is noted to be full of blood.No air is observed in the donor line past the inlet coil manifold.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.10.Investigation: a review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.A disposable complaint history search was performed for this lot and found no reports for similar issues on this lot.The run data file (rdf) was analyzed for this event.Review of the run data file confirms that the tubing kit was loaded successfully and passed the tubing set test.The access pressure sensor (aps) graph during the tubing set test looked completely normal, as did the ac prime substate.Analysis of the run data file has shown that a positive pressure was measured in the inlet line at the end of ac prime, prior to donor connection.Signals from the aps sensor correspond to opening of the donor line clamp earlier than expected.In this instance, air is pulled into the system.The blood prime of the tubing kit and the first full draw cycle were successful, no alerts or alarms were generated.The low- and high-level sensors display an expected pattern during blood prime and first draw cycle.With the first return, the alert message ¿return pressure too high¿ was generated after 3 seconds.The customer submitted five photographs in lieu of the disposable set to aid investigation.One image shows a bag label and confirms the material and lot numbers (80406, 2210074151), and one image shows the trima device label to confirm the serial number (b)(6).There is one photograph showing the trima display screen and confirms the alarm 'return pressure too high'.This image also shows the top part of the loaded cassette an blood is noted in the reservoir and inlet trap, fluid in the ac line, plasma in the lines and some air bubbles in the plasma bag line.One image shows the cassette loaded on the device and the donor attached.No misassemblies are observed on the set and all pump headers appear to be loaded correctly.Foam is noted in the return reservoir, and air bubbles noted in the ac line from cassette, return line and inlet line.All valves are noted to be in the closed position.The last image shows the needle attached to the donor and confirms the presence of air in the inlet and return lines.The white and blue pinch clamps are in the closed position.The sample bag is noted to be full of blood.No air is observed in the donor line past the inlet coil manifold.Root cause: a root cause assessment was performed for this complaint.Based on the available information a definitive root cause could not be determined but it is likely due to one or a combination of the possible causes listed below: * foam from plasma drain is perceived as fluid by low level sensor resulting in microbubbles in return reservoir returned to donor during plasma flush causing air embolism to donor.* a defective lower level sensor.* obstructed low level sensor due to blood clots resulting in false detection of fluid rather than air leading to air to donor.

Brand Name
TRIMA ACCEL
Common Device Name
TRIMA ACCEL PLATELET, PLASMA, RBC SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key17088676
Report Number1722028-2023-00203
Device Sequence Number2906292
Product Code GKT
UDI-Device Identifier05020583804067
UDI-Public05020583804067
Combination Product (Y/N)N
Initial Reporter CountryRS
PMA/510(K) Number
BK190332
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 06/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/01/2024
Device Model Number80406
Device Catalogue Number5804062
Device Lot Number2210074151
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/16/2023
Supplement Date Received by Manufacturer09/19/2023
Initial Report FDA Received Date06/08/2023
Supplement Report FDA Received Date09/21/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/02/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age20 YR
Patient SexMale
Patient Weight80 KG